| Model Number |
08-015-04-V04 |
| Medical Device Problem Codes |
Improper or Incorrect Procedure or Method (2017); Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Inflammation (1932)
| Date of Event |
05/07/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Cytophil, inc.Reviewed the manufacturing, sterilization and post sterilization records for renú voice, 1.5cc lot v708-00040.This review confirmed that all devices were manufactured in accordance with specifications.The facility advised that there is no product associated with the (b)(6) 2018 renú voice, 1.5cc injection available for evaluation, i.E., following the implant procedure, the renú voice and renú transoral needle were both discarded.Cytophil, inc.Reviewed its complaint files from 2015 to present.This review of three year complaint data identified one renú voice complaint of inflammation; a complaint reported at the same time as this complaint, by the same physician.This complaint investigation is ongoing.A supplemental report will be provided.
Event or Problem Description
It was reported that when the patient presented in the clinic on (b)(6) 2018, he had been experiencing three (3) to four (4) days of breathy dysphonia and aspiration symptoms, as well as dysphagia with solids, hoarseness, and dry throat.A diagnostic laryngoscopy and ct scan were both performed on (b)(6) 2018.The diagnostic laryngoscopy was reported to show idiopathic left vocal cord paralysis and the ct scan showed no abnormalities of the larynx, pharynx or neck masses.On (b)(6) 2018, the patient underwent an uneventful transoral injection of renú voice for idiopathic left vocal cord paralysis.The procedure was reported to have occurred in an operating room under anesthesia using standard equipment, including a storz telescope 5mm, zero degree, camera, and dedo laryngoscope.The device packaging was intact and undamaged when opened by the physician.The renú voice was injected via a renú transoral needle and no noted difficulties were reported to have been experienced during the procedure.It was reported that during the patient's initial post-operative visit on (b)(6) 2018 a diagnostic laryngoscopy was performed.No abnormalities were reported.On (b)(6) 2018 the patient was reported to have returned to the clinic for a follow-up appointment due to increasing hoarseness and severe chronic coughing at night.A laryngoscopy was performed (b)(6) 2018.The laryngoscopy was reported to have identified a mass/"nodule of some type" on the left vocal cord.This mass/nodule was reported as a "small protrusion of mucosa/lesion which may be coming from the left ventricle and resting on the left tvc posteriorly." it was reported that patient returned to the operating room on (b)(6) 2018 for suspension microlaryngoscopy with operating microscope and telescope and excision of left vocal cord lesion.The area was noted as a "poorly delineated bulge" and "firm, not consistent with a mass or tumor, ill-defined borders and appeared red and inflamed." the physician's operative report is reported to have noted that "clinically this appeared to be reaction around his implant material and there were no additional lesions.The soft tissue beneath the site was palpated and was moderately firm with close proximity to the thyroarytenoid muscle." a partial resection of area occurred and a biopsy was sent to pathology/histology for further evaluation.It was reported that the final pathology identified the specimen as high grade dysplasia of the mucosal surface and severe acute and chronic inflammation.Additionally, the physician reported that the injection material was visible by the pathologist and the overlying mucosal changes were not noted as being present before the injection.No further treatment was reported.The patient was reported to have returned to the clinic for a stroboscopy on (b)(6) 2018.It was noted that "now that some of the material and involved area has been resected, his cough is symptomatically improving." the clinic reported that the patient is due to return for a repeat stroboscopy in 2-3 months.((b)(4)) (renú transoral needle mfr.Report #: 3007225376-2018-00006).
Additional Manufacturer Narrative
Cytophil, inc.Conducted a review of the risk management file and product labeling.A review of the renú instructions for use (ifu) confirmed that there is a precaution regarding over injection and a warning to delay therapy after diagnosis.Precaution: do not over-inject the vocal fold.Warning: therapy should be delayed at least six (6) months following the onset of the paralysis and/or until an adequate trial of voice rehabilitation has been given.A review of number of units sold to date at the time of the incident being reported was conducted.Cytophil had shipped over 4,200 renú devices specific to vocal fold applications.For all devices shipped there were no other complaints of cough.The same physician who reported this incident also reported patient inflammation with use of the same renú device lot and potentially the same renú transoral needle lot.Cytophil, inc.Received letter from fda on 10/01/2018 notifying the company of a device user report (mw5079778).No new information was provided to cytophil, inc.By the report.In an email dated september 11, 2018, (b)(6) requested that cytophil, inc.Contact the patient directly and provided cytophil, inc.With a "patient authorization for release of protected health information".Cytophil, attempted to have (b)(6) review a draft completed example of the "patient authorization for release of protected health information" on (b)(6) 2018 so that the document could be provided to the patient.On october 18, 2018 cytophil, inc.Sent a letter via u.S.Mail and email to (b)(6) to regarding the lack of response to the requests for additional information.(b)(6) responded to cytophil's request via email on october 21, 2018, acknowledging receipt of letter.(b)(6) reiterated their desire to have cytophil, inc.Contact the patient's directly to obtain requested information.Cytophil, inc.Provided a response on october 22, 2018 and conveyed our standard business practice, that communications are to be in writing; and that it was not appropriate for us to directly contact the patients through a telephone call.The inability to provide a formal written letter to the patients concluded the complaint investigation.Cytophil, inc.Allowed the complaint record to remain open to allow (b)(6)to provide additional information and no additional information was given to date.It was last reported that the patient's cough symptomatically improved after the implant area was partially resected.No further information about inflammation was provided.The physician reported that the patient was diagnosed with idiopathic left vocal cord paralysis on (b)(6) 2018; after experiencing three to four days of breathy dysphonia and aspiration symptoms, as well as dysphagia with solids, hoarseness, and dry throat.The renú vocal fold injection procedure was performed on (b)(6) 2018.The physician did not delay therapy as stated by the warning within the ifu.Treatment was given approximately one month from the onset of the idiopathic paralysis.On (b)(6) 2018 a small nodule was identified at the injection site.On (b)(6) 2018 the patient had a surgical procedure where inflammation was identified, and a partial resection performed.If the patient did not have vocal cord paralysis, injection of the renú implant to add bulk to bring the vocal cord to a median position may have resulted in symptoms related to over-injection.The patient may have felt as if there was something in his throat and was compelled to cough.The partial resection of the implant provided some reduction in the patient's cough.Cytophil has concluded its complaint investigation.Cytophil is unable to definitively determine the root cause of the reported incident but based on the treatment dates provided within the physician's narrative, treatment for the vocal cord paralysis was not delayed for six months from the on-set of symptoms.Cytophil has not received any other report of cough, specifically related to this lot, nor for any other cytophil devices but the same physician reported patient inflammation with use of the same renú device lot.The results of cytophil's review of the pertinent renú and renú transoral needle device manufacturing and sterilization records, confirm that the devices were manufactured in accordance with specifications.The complaint is being closed and will be tracked and trended.